Alert archive / Alabama / Flash Flood Warnings in 2014

Flash Flood Warning 18, NWS Birmingham, AL

December 28, 2014Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Dec 28, 2014, 1:36 AM CST for Jefferson County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2014, 1:36 AM CST (07:36 UTC)
Expired
Dec 28, 2014, 4:30 AM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 46 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 1:39 AM CSTHEAVY RAIN 0Ensley, ALSOME HOMES HAVE BECOME FLOODED IN ENSLEY DUE TO OVERWHELMED DRAINAGE DITCHES. SEVERAL FEET OF WATER WAS REPORTED IN THE BASEMENT OF A HOME ON 3RD AVENUE.
Dec 28, 1:45 AM CSTFLASH FLOODBirmingham, ALSEVERAL ROADWAYS HAVE BECOME IMPASSIBLE IN DOWNTOWN BIRMINGHAM...INCLUDING UNIVERSITY AND 8TH AVENUE, AND REPUBLIC STREET. SEVERAL OTHER ROADWAYS ARE BEING BARRACADED BY BIRMINGHAM POLICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

453 
WGUS54 KBMX 280736
FFWBMX
ALC073-281030-
/O.NEW.KBMX.FF.W.0018.141228T0736Z-141228T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 AM CST SUN DEC 28 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN ALABAMA...

* UNTIL 430 AM CST

* AT 134 AM CST...AN AREA OF HEAVY RAINFALL CONTINUES ACROSS MUCH OF 
JEFFERSON COUNTY WITH DRAINAGE BASINS BECOMING OVERWHELMED DUE TO 
THE AMOUNT OF RUNOFF CONTINUING. ALMOST 2 INCHES OF RAINFALL HAVE 
BEEN ESTIMATED OVER THE PAST 3 HOURS WIHT AN ADDITIONAL 1 TO 2 
INCHES POSSIBLE THROUGH 4AM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BESSEMER...BIRMINGHAM...FAIRFIELD...FULTONDALE...GARDENDALE...
  HOMEWOOD...HOOVER...HUEYTOWN...IRONDALE...LEEDS...MOUNTAIN BROOK...
  TRUSSVILLE...VESTAVIA HILLS...ADAMSVILLE...CAHABA HEIGHTS...CENTER 
  POINT...CHALKVILLE AND CLAY.

STREET FLOODING HAS ALREADY BEEN REPORTED ACROSS THE BIRMINGHAM 
METRO AREA...WITH PUBLIC REPORTS OF FLOODED BASEMENTS IN ENSLEY. DUE 
TO CONTINUED RUNOFF...SURROUNDING FLASHY CREEKS COULD OVERFLOW THEIR 
BANKS SUCH AS VILLAGE CREEK AND FIVE MILE CREEK. ADDITIONAL STREETS 
AND ROADWAYS COULD BECOME IMPASSIBLE OVER THE NEXT THREE HOURS AS 
RAINFALL CONTINUES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 4AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3384 8676 3377 8664 3376 8654 3356 8655
      3353 8652 3346 8664 3334 8664 3333 8688
      3324 8699 3325 8706 3346 8734 3349 8733
      3350 8726 3353 8727 3351 8725 3355 8719
      3360 8720 3366 8706 3378 8700 3385 8688

$$

56
1 follow-up statement
396 
WGUS74 KBMX 280810
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 AM CST SUN DEC 28 2014

ALC073-281030-
/O.CON.KBMX.FF.W.0018.000000T0000Z-141228T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON AL-
210 AM CST SUN DEC 28 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CST FOR
JEFFERSON COUNTY...

AT 200 AM CST...THE PUBLIC AND TRAINED SPOTTERS REPORTED HEAVY 
RAINFALL PRODUCING FLASH FLOODING OVER JEFFERSON COUNTY. SEVERAL 
ROADWAYS HAVE BECOME IMPASSIBLE IN DOWNTOWN BIRMINGHAM AND 
ADDITIONAL ROADWAYS ARE BEING BARRICADED BY BIRMINGHAM POLICE. 
VILLAGE CREEK AND FIVE MILE CREEK ARE ALSO APPROACHING FLOOD STAGE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PINSON...KETONA LAKES...CLAY...CHALKVILLE...BIRMINGHAM 
AIRPORT...ALTON...WEST JEFFERSON...WARRIOR...TRUSSVILLE...
TRAFFORD...TARRANT...MORRIS...KIMBERLY...GRAYSVILLE...GARDENDALE...
FULTONDALE...FORESTDALE...CENTER POINT...CARDIFF...BROOKSIDE AND 
ADAMSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 5AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3384 8676 3377 8665 3376 8654 3357 8655
      3353 8652 3346 8664 3347 8667 3324 8699
      3325 8706 3346 8734 3349 8733 3348 8729
      3350 8726 3353 8727 3351 8725 3355 8719
      3360 8720 3363 8710 3378 8700 3385 8688

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 11:53 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 27, 11:53 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 PM CST SAT DEC 27 2014

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

HAVE BEEN WATCHING THE WIDESPREAD RAIN ON THE RADAR TONIGHT.
GROUND TRUTH HAS DONE JUST THAT...KEEP US GROUNDED AS THE RADAR
VALUES FROM BOTH KBMX AND KMXX HAVE BEEN VASTLY OVERESTIMATING THE
PRECIPITATION AMOUNTS WITH BOTH THE LEGACY AND DUAL POL ESTIMATES.
ASOS REPORTS HAVE BEEN A USEFUL FRIEND TONIGHT. SO ALTHOUGH STEADY
AND MODERATE AT TIMES...RAINFALL AMOUNTS HAVE STAYED MANAGEABLE.
WITH THAT SAID...WE ARE NOWHERE NEAR BEING DONE YET...SO WATCH IS
STILL IN EFFECT.

AS FAR AS THE FORECAST...HAVE UPPED THE THUNDER IN THE WEST FROM
SLIGHT CHANCE TO CHANCE. ALREADY HAVE CATEGORICAL RAIN CHANCES.
WITH HIGHER TEMPS/DEW POINTS IN MISSISSIPPI...HAVE SEEN A LITTLE
MORE INSTABILITY FOR THUNDER. SOME OF THIS WARMER/MOISTER AIR IS
TRYING TO FILTER INTO THE WEST PART OF ALABAMA WITH MORE TSRA
EXPECTED. NOT EXPECTING SEVERE BUT JUST SOME OCCASIONAL THUNDER.
AS FOR TEMPERATURES...WE MAY HAVE ALREADY SEEN OUR LOWS OR MAYBE A
DEGREE/TWO MORE AT BEST. WILL MOST LIKELY STAY STEADY/SLOWLY RISE
OVERNIGHT AS THE BEFORE MENTIONED AIR MASS INFILTRATES...WITH
OVERCAST/RAINY CONDITIONS. THERE IS NOT MUCH ROOM FOR COOLING
TONIGHT. SO HAVE TWEAKED TEMPERATURES BASED ON CURRENT TRENDS AND
EXPECTED POSSIBLES RISES OVERNIGHT.

08/MK

&&

.AVIATION...
06Z TAF DISCUSSION.

CIGS HAVE BEEN FLUCTUATING QUITE A BIT OVER THE PAST FEW HOURS BUT
ANTICIPATE THEM TO FALL TO IFR BY 09Z OR SO. SOME LIFR CONDITIONS
ARE POSSIBLE BUT TOO HARD TO PINPOINT EXACT LOCATIONS. RAIN WILL CONTINUE
THRU THE NIGHT WITH SOME EMBEDDED THUNDER.

COLD FRONT WILL CROSS THE AREA ON SUNDAY BUT IFR CONDITIONS WITH
LIGHT RAIN WILL LIKELY CONTINUE THRU MUCH OF THE DAY. WINDS WILL
GRADUALLY SHIFT TO THE W THEN NW BEHIND THE FRONT.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     51  61  45  56  36 / 100 100  80  20  10
ANNISTON    52  65  48  60  40 / 100 100  80  20  10
BIRMINGHAM  52  62  46  57  38 / 100 100  80  10  10
TUSCALOOSA  53  62  45  56  36 / 100 100  80  10  10
CALERA      52  65  47  58  40 / 100 100  80  20  10
AUBURN      48  68  54  63  44 / 100  70  70  30  10
MONTGOMERY  52  72  52  64  43 / 100  80  70  20  10
TROY        50  73  55  65  43 / 100  60  70  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BIBB...BLOUNT...CALHOUN...CHAMBERS...
CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...DALLAS...ELMORE...
ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...LEE...
LOWNDES...MACON...MARENGO...MARION...MONTGOMERY...PERRY...
PICKENS...RANDOLPH...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...
TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Dec 27, 6:07 PM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CST SAT DEC 27 2014

ALZ011>015-017>050-290015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
607 PM CST SAT DEC 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

RAIN WILL SPREAD SOUTHWEST TO NORTHEAST ACROSS MUCH OF CENTRAL
ALABAMA TONIGHT AND GRADUALLY INCREASE IN INTENSITY. RAINFALL AMOUNTS
AROUND 2 INCHES ARE POSSIBLE THROUGH TONIGHT...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. THESE RAIN AMOUNTS MAY PRODUCE SOME FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ADDITIONAL RAIN ON SUNDAY AND SUNDAY NIGHT MAY CONTINUE THE THREAT
OF FLOODING. AMOUNTS AROUND 1 INCH ARE POSSIBLE THIS PERIOD WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.

MINOR RIVER FLOODING WILL BECOME POSSIBLE WITH THESE RAIN
AMOUNTS...ESPECIALLY BASINS IN WESTERN ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 27, 10:58 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1058 PM CST SAT DEC 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HEAVY RAIN       BIRMINGHAM              33.53N 86.80W
12/27/2014  E0.00 INCH       JEFFERSON          AL   AMATEUR RADIO

            SEVERAL ROADS BECOMING IMPASSABLE IN THE METRO AREA DUE
            TO WATER COVERING THE ROADWAY. THESE LOCATIONS ARE PRONE
            TO FLOODING DUE TO POOR DRAINAGE. WATER DEPTH UNKNOWN.

&&

TGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 9:48 PM CSTAreal Flood AdvisoryBMXLamar3 hr
Dec 27, 10:21 PM CSTAreal Flood AdvisoryBMXGreene, Sumter3 hr
Dec 27, 10:33 PM CSTAreal Flood AdvisoryBMXJefferson, Tuscaloosa3 hr
Dec 27, 10:50 PM CSTAreal Flood AdvisoryBMXBibb, Hale, Shelby3 hr
Dec 27, 11:33 PM CSTAreal Flood AdvisoryBMXSt. Clair3 hr
Dec 27, 11:46 PM CSTAreal Flood AdvisoryBMXChilton, Perry3 hr
Dec 27, 11:52 PM CSTAreal Flood AdvisoryBMXBlount113 min
Dec 28, 12:33 AM CSTAreal Flood AdvisoryBMXClay, Coosa, Talladega3 hr
Dec 28, 12:42 AM CSTFlash Flood WarningBMXBibb, Shelby3 hr
Dec 28, 3:35 AM CSTAreal Flood WarningBMXBibb, Shelby, Talladega6 hr
Dec 28, 3:45 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo5 days
Dec 28, 3:47 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter68 hr
Dec 28, 3:51 AM CSTAreal Flood AdvisoryBMXHale, Marengo, Perry3 hr
Dec 28, 3:54 AM CSTAreal Flood AdvisoryBMXChilton, Coosa3 hr
Dec 28, 8:38 AM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby21 hr
Dec 28, 8:38 AM CSTRiver Flood WarningBMXBibb, Dallas, Perry47 hr
Dec 28, 8:38 AM CSTRiver Flood WarningBMXDallas, Perry4 days
Dec 28, 8:38 AM CSTRiver Flood WarningBMXSumter65 hr

Nearby

Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.